Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 23, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2005, 3:05 PM CDT for Ellsworth County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2005, 3:05 PM CDT (20:05 UTC)
- Expired
- May 8, 2005, 4:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 126 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 082006 SVRICT KSC053-082100- /O.NEW.KICT.SV.W.0023.050508T2006Z-050508T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 305 PM CDT SUN MAY 8 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLSWORTH COUNTY IN CENTRAL KANSAS. * UNTIL 400 PM CDT. * AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LORRAINE...OR ABOUT 16 MILES SOUTH OF ELLSWORTH...MOVING NORTHEAST AT 20 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... KANOPOLIS...LORRAINE...KANOPOLIS STATE PARK THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... WINDS UP TO 60 MILES AN HOUR... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. LAT...LON 3856 9840 3845 9826 3864 9796 3879 9816 $$ /ES
2 follow-up statements
000 WWUS53 KICT 082019 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 318 PM CDT SUN MAY 8 2005 KSC053-082100- /O.CON.KICT.SV.W.0023.000000T0000Z-050508T2100Z/ ELLSWORTH KS- 318 PM CDT SUN MAY 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR ELLSWORTH COUNTY UNTIL 400 PM CDT... AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED NEAR LORRAINE...OR 10 MILES SOUTH OF ELLSWORTH...AND MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTHWEST OF KANOPOLIS STATE PARK BY 355 PM CDT. THE TOWN OF KANOPOLIS IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORM WATCH NUMBER 234 REMAINS IN EFFECT UNTIL 900 PM CDT CENTRAL KANSAS. LAT...LON 3856 9840 3845 9826 3864 9796 3879 9816 $$ /ES
000 WWUS53 KICT 082046 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT SUN MAY 8 2005 KSC053-082100- /O.CON.KICT.SV.W.0023.000000T0000Z-050508T2100Z/ ELLSWORTH KS- 345 PM CDT SUN MAY 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR ELLSWORTH COUNTY UNTIL 400 PM CDT... AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF ELLSWORTH...AND MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR KANOPOLIS STATE PARK BY 400 PM CDT. THE TOWN OF KANOPOLIS IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORM WATCH NUMBER 234 REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL KANSAS. LAT...LON 3856 9840 3845 9826 3864 9796 3879 9816 $$ /ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:50 AM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 8, 11:50 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1150 AM CDT SUN MAY 8 2005 .UPDATE... WILL UPDATE TO ADJUST POPS AND LOWER TEMPS ONLY A COUPLE DEGREES. DRY LINE CURRENTLY EXTENDING FROM JUST WEST OF RSL TO JUST WEST OF PRATT. AHEAD OF THIS FEATURE DEWPOINTS HAVE BEEN ON THE RISE WITH LOW 60S IN PLACE OVER SOUTH CENTRAL AND PORTIONS OF SE KS. STORMS OVER SE KS ARE ASSOCIATED WITH THE RIGHT REAR OF A UPPER JET AND THIS ACTIVITY IS EXPECTED TO CONTINUE TRACKING EAST THIS AFTERNOON. WITH INFLUX OF JUICY AIR, STRATO-CU HAVE OVERSPREAD SOUTH CENTRAL KS LIMITING HEATING. SEVERE WEATHER POTENTIAL TODAY WILL BE DEPENDENT ON IF STORMS CAN DEVELOP. HOWEVER, WITH PROGRESSIVE DRYLINE/TROUGH AND THE PRESENCE OF A MID LEVEL WAVE TRACING AROUND THE SOUTHERN PERIPHERY OF THE UPPER LOW, FEEL A FEW STORMS WILL BE POSSIBLE LATE THIS AFTERNOON, ESPECIALLY IF WE CAN CLEAR OUT SOME OF THESE LOW CLOUDS. WITH CAPES AROUND 2500-3000J/KG AND STEEP MID LEVEL LAPSE RATES, ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DOWNBURST WINDS. IF STORMS DEVELOP THE TORNADO THREAT WILL BE HIGHLY DEPENDANT ON MORE LOCAL MESOSCALE EFFECTS. BUT WITH PLENTY OF LOW LEVEL INSTABILITY WHICH MAY AID IN SOME LOCAL LOW LEVEL VORTICITY STRETCHING, WOULD HATE TO RULE IT OUT. && LAWSON .PREV DISCUSSION... /ISSUED 330 AM CDT SUN MAY 8 2005/ .DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE SEVERE THUNDERSTORM POTENTIAL TODAY. TODAY-TONIGHT: ANOTHER CHALLENGING FORECAST WITH POSSIBILITY OF SEVERE WEATHER FOR A GOOD PORTION OF THE FORECAST AREA AS UPPER LEVEL SYSTEM CONTINUES TO SPIN ACROSS THE PANHANDLE OF NEBRASKA. MAIN SURFACE DRYLINE ASSOCIATED WITH THIS SYSTEM WILL MAKE PROGRESS INTO CEN/SRN KS TODAY AND BE LOCATED ROUGHLY FROM SLN TO ICT BY THIS AFTERNOON. VERY UNSTABLE AIRMASS EXPECTED ALONG AND JUST EAST OF THE BOUNDARY. SO STEEP LAPSE RATES WILL EXIST FOR TSRA DEVELOPMENT, WITH MAIN CONCERN BEING WHETHER ANY CONVERGENCE AND MID LEVEL LIFTING WILL BE AVAILABLE TO HELP INITIATE STORMS. TWO IMPULSES, ONE IN THE TX PANHANDLE AND ONE IN NW KS NOTED ON THE WV SATELLITE WILL MOVE INTO CEN KS DURING THE LATE AFTERNOON, HELPING TO INITIATE TSRA. LOTS OF INSTABILITY (SBCAPE 3000-3500 J/KG) FOR LARGE HAIL AND DAMAGING WINDS WITH ANY STORM THAT DEVELOPS, BUT MID LEVEL SPEED SHEAR IS WEAK FOR ANY ORGANIZED SUPERCELLS WITH MULTICELL STORMS MORE PROBABLE WITH THE POSSIBILITY OF AN ISOLATED LANDSPOUT ALONG ANY KIND OF BOUNDARY INTERACTION. EXPECT CONVECTION TO BECOME MORE OF A SQUALL LINE AS THE EVENING PROGRESSES WITH UNIDIRECTIONAL SHEAR PROFILE, SOME TRAINING ECHOES POSSIBLE AS 850H THETA-E AXIS REMAINS OVER ERN KS, WITH STRONG UPDRAFTS AND WEAK SHEAR PRODUCING SOME MUCH NEEDED RAINFALL. MON: WILL BEGIN TO END PRECIP CHANCES FROM WEST TO EAST EARLY DURING THIS TIME FRAME AS UPPER LEVEL SYSTEM PULLS NE INTO MN WITH SURFACE TROUGH/DRYLINE MAKING ITS WAY INTO MO. ALSO DOWNGLIDE TAKES HOLD BY 18Z/MON BRINGING EVEN SERN KS SHRA CHANCES TO AN END. DO EXPECT TO SEE LOTS OF SUNSHINE ON MON, AS DOWNGLIDE ALSO SCOURS OUT CLOUD COVER, WITH DOWNSLOPE FLOW LEADING TO TEMPS CLOSE TO 80. TUE-WED: WILL SEE A GENERAL WARMING TREND DURING THIS TIME FRAME AS PLAINS WILL BE BETWEEN SYSTEMS WITH WEAK UPPER LEVEL RIDGE MOVING ACROSS THE AREA. SOME ISENTROPIC LIFT NOTED IN THE 310K LAYER FOR EARLY TUE WHICH COULD LEAD TO INCREASED MID LEVEL CLOUDS, BUT LOW LAYERS VERY DRY SO LITTLE IF ANY SHRA/TSRA THREAT, SO WILL LEAVE THIS DRY FOR NOW. NEXT SYSTEM COMES OUT OF THE SW FLOW FOR TUES AFTERNOON INTO WED WITH SURFACE WARM FRONT ASSOCIATED WITH THE LEE SIDE LOW MOVING RAPIDLY NORTH INTO NEBRASKA. LOOK FOR A NICE WARMUP FOR TUE/WED WITH TEMPS CLIMBING INTO THE MIDDLE 80S. LACK OF ANY SURFACE CONVERGENCE, EXCEPT FURTHER WEST NEAR THE DRYLINE, WILL KEEP TSRA CHANCES VERY SMALL OR NIL IN CEN/SRN KS UNTIL WED AFTERNOON WHEN DRYLINE PUSHES A LITTLE CLOSER TO THE AREA. REST OF THE EXTENDED: WILL NOT MAKE ANY MAJOR CHANGES TO THIS TIME FRAME AS TIMING OF SURFACE LOW IN WRN KS MOVING INTO CEN KS CONTINUES TO SLOW WITH EVERY RUN. WILL KEEP POPS IN FOR NOW, BUT CONFIDENCE IN PINPOINTING SHRA/TSRA CHANCES FOR THIS TIME FRAME IS LOW. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 82 58 79 55 / 40 40 10 10 HUTCHINSON 83 57 78 53 / 40 30 10 10 NEWTON 82 58 78 54 / 40 40 20 10 ELDORADO 81 59 78 56 / 40 40 20 10 WINFIELD-KWLD 81 59 80 57 / 40 40 20 10 RUSSELL 85 56 77 52 / 30 10 10 10 GREAT BEND 85 56 78 52 / 30 20 10 10 SALINA 83 57 76 53 / 40 30 10 10 MCPHERSON 83 57 77 53 / 40 30 10 10 COFFEYVILLE 76 61 79 59 / 40 40 30 10 CHANUTE 76 61 78 58 / 40 40 30 10 IOLA 76 61 77 58 / 40 40 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && KETCHAM/
Hazardous weather outlook, May 8, 12:32 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1232 PM CDT SUN MAY 8 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1232 PM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON INTO THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE MAIN AREA OF CONCERN IS ALONG AND EAST OF I-135 AS A SURFACE TROUGH MOVES ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME THUNDERSTORMS MAY LINGER INTO EARLY MONDAY MORNING FOR PORTIONS OF SOUTHEAST KANSAS. ALTHOUGH AN ISOLATED SEVERE STORM CANNOT BE RULED OUT, THE MAIN RISK WILL BE GUSTY WINDS TO 50 MPH AND HAIL TO THE SIZE OF DIMES. THUNDERSTORMS WILL AGAIN ENTER THE FORECAST THURSDAY INTO FRIDAY AS ANOTHER UPPER LEVEL SYSTEM AFFECTS THE PLAINS. AT THIS TIME, IT IS TOO FAR OUT TO SPECULATE ON THE SEVERITY OF THE STORMS, SO PLEASE CHECK BACK FOR ADDITIONAL FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KETCHAM/LAWSON
In the hours before
Special weather statement, May 8, 2:45 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 245 PM CDT SUN MAY 8 2005 KSZ033-048>053-067>070-082>083-091>094-098-090200- BUTLER KS-CHASE KS-CHAUTAUQUA KS-COWLEY KS-ELK KS- ELLSWORTH KS-GREENWOOD KS-HARPER KS-HARVEY KS- KINGMAN KS-LINCOLN KS-MCPHERSON KS-MARION KS-RENO KS- RICE KS-SALINE KS-SEDGWICK KS-SUMNER KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 234 UNTIL 900 PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL KANSAS THIS WATCH INCLUDES 7 COUNTIES CHASE ELLSWORTH LINCOLN MARION MCPHERSON RICE SALINE IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 8 COUNTIES BUTLER COWLEY HARPER HARVEY KINGMAN RENO SEDGWICK SUMNER IN SOUTHEAST KANSAS THIS WATCH INCLUDES 3 COUNTIES CHAUTAUQUA ELK GREENWOOD INCLUDING THE CITIES OF ANTHONY...COTTONWOOD FALLS...DOWNTOWN WICHITA...EL DORADO...ELLSWORTH...EUREKA...HUTCHINSON...KINGMAN... LINCOLN...MARION...MCPHERSON...NEWTON...SALINA...SEDAN...WELLINGTON AND WINFIELD.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:43 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 62 min |
| May 8, 3:56 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 64 min |
| May 8, 4:42 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 32 min |
| May 8, 4:50 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Saline | 32 min |
| May 8, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 30 min |
| May 8, 5:16 PM CDT | Tornado Warning | ICT | McPherson | 26 min |
| May 8, 5:33 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 20 min |
| May 8, 5:36 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 54 min |
| May 8, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 26 min |
| May 8, 6:03 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 42 min |
| May 8, 6:45 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.